Q: Why do you feel tired after eating turkey? (Submitted by Mindy Rhoads, Bellefontaine, OH) A: The popular answer is that turkey contains lots of tryptophan, which raises brain serotonin levels, which makes you sleepy. However, this is not strictly correct.
The scientific facts supporting the tryptophan hypothesis are that turkey is a good source of the amino acid tryptophan; tryptophan in the brain is used (among other things) as a precursor for serotonin, a neurotransmitter that in specific brain compartments causes drowsiness; and tryptophan supplementation in the diet can increase brain serotonin levels. However, the conclusion that turkey causes drowsiness is not justified for several reasons:
1. Although turkey is a good source of tryptophan (100 grams of roasted turkey on average contains 333 milligrams of tryptophan), so are lots of other foods. For example,100 grams of roasted pork loin contains 341 milligrams of tryptophan, and 100 grams of Swiss cheese contains 401 milligrams. 2. Turkey contains many other amino acids (the building blocks of protein), and the levels of all of these amino acids increase in the bloodstream after eating turkey. 3. In order for tryptophan in the blood to get into the brain (and be converted into serotonin and cause drowsiness), it has to pass through the blood-brain barrier by being taken up by particular transporter proteins. 4. Other amino acids in the blood compete with tryptophan for transport into the brain, particularly the branched-chain amino acids (leucine, isoleucine, and valine) and other neutral amino acids (such as tyrosine and phenylalanine). While a tryptophan supplement taken alone will increase brain serotonin levels, a whole-protein meal (such as turkey) does not increase brain serotonin because of the competition with other amino acids for crossing the blood-brain barrieras more amino acids compete for transport, less and less of the increase in blood tryptophan actually gets across the blood-brain barrier.
But I do get sleepy after a big Thanksgiving meal, you protest. Agreed, but there are probably more important contributors than the turkey specifically that make this happen. While it is not completely clear what all the factors are that contribute to this "post-prandial drowsiness," the most probable explanation has to do with the carbohydrates eaten during a typical Thanksgiving meal. These carbohydrates (starches and, to a greater extent, sugars) enter the blood-stream and raise the blood level of the simple sugar glucose. This increase in blood glucose (along with a smaller contribution from increases in blood arginine, another amino acid found in many foods, including turkey) causes the pancreas to release insulin. Insulin, signaling that energy is available, in turn stimulates many tissues (muscle, fat, and liver in particular) to take up both glucose and amino acids for energy production, storage, and protein synthesis, thus lowering the levels of glucose and amino acids in the blood. However, insulin's effect on tryptophan uptake is much smaller than its effect on the uptake of other amino acids, so the relative amount of tryptophan in the blood increases compared with these other amino acids. Since these other amino acids competing with tryptophan for uptake into the brain are now at lower levels, there is less competition for transport into the brain, and tryptophan enters the brain more efficiently. In turn, this can lead to higher serotonin production and that pleasant, drowsy Thanksgiving feeling.
Note: Tryptophan supplements were once widely used, but were pulled from the market by the FDA in 1990 after multiple cases of eosinophilia myalgia (EMS), a rare and occasionally deadly blood disease, occurred in people taking tryptophan supplements from specific suppliers. In 1994, Congress passed an act forbidding the FDA from regulating supplements unless the supplements were being explicitly marketed as drugs or caused obvious health damage. Tryptophan supplements appeared again, using a different formulation thought to prevent the unidentified contaminant "peak X" that had been found in the earlier supplements and was suspected to have been related to the appearance of EMS. In 1998, the same contaminating "peak X" (albeit at lower levels) was found in six different brands of over-the-counter tryptophan supplements made by the new formulation. It has never been possible to state definitively whether the appearance of EMS was due to contamination or simply to high doses of tryptophan, perhaps in genetically susceptible people.
Dr. Bruce A. Stanley